Warning Against Contraceptive Patch
Not-so-good news for those using contraceptive patch (e.g. Ortho Evra).
The FDA just updated the labeling and package insert for this product to include a warning. Based on a recent study, users of this patch have a higher risk of developing venous thromboembolism (blood clots) compared to women using contraceptive pills.
Because the patch is only applied once a week, it has to contain high levels of estrogen to be effective. Using the patch exposes women to approximately 60% estrogen than what you get when you take the pill. High levels of estrogen can lead to a lot of side effects, including blood clots.
This doesn’t mean to say that the patch will no longer be prescribed or will be taken off the market. The warning is simply to make doctors and patients aware of the risk. The patch is still deemed effective and safe when used properly.
So, if you are using the patch, you should discuss your options with your gynecologist.